Format

Send to

Choose Destination
Int J Hematol. 2014 Nov;100(5):498-501. doi: 10.1007/s12185-014-1628-5. Epub 2014 Jul 18.

Acute respiratory distress syndrome in a patient with primary myelofibrosis after ruxolitinib treatment discontinuation.

Author information

1
Department of Hematology, Geneva University Hospitals, 4 Rue Gabrielle Perret-Gentil, 1205, Geneva, Switzerland, yan.beauverd@hcuge.ch.

Abstract

Ruxolitinib is a Janus kinase (JAK) inhibitor used for the treatment of myelofibrosis with demonstrated efficacy for the alleviation of disease-related symptoms and splenomegaly. Anemia and thrombocytopenia are the main secondary effects. However, there are case reports of rare but serious adverse events following drug withdrawal. We present a case of a 76-year-old man diagnosed with primary myelofibrosis who presented with constitutional symptoms and symptomatic splenomegaly. Ruxolitinib was started (15 mg twice daily) and his disease-related symptoms disappeared. Six weeks later, he developed grade 4 thrombocytopenia and grade 3 anemia. Ruxolitinib was stopped and corticosteroid treatment (prednisone 1 mg/kg/day) was started to avoid a cytokine-rebound reaction. The patient then developed fever, chills, a biological inflammatory syndrome, and an acute respiratory disease syndrome. Full workup excluded an infection and we concluded that ruxolitinib withdrawal syndrome was the likely cause. Continued treatment with corticosteroids, as well as oxygen supply and continuous positive airway pressure, allowed an alleviation of his symptoms. This case report describes acute respiratory distress syndrome as another potential complication of ruxolitinib withdrawal syndrome.

PMID:
25034748
DOI:
10.1007/s12185-014-1628-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center